Alert archive / Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 71, NWS Blacksburg, VA

August 30, 2018Carroll County, Grayson County, City of Galax, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 30, 2018, 3:40 PM EDT for Carroll County, Grayson County, City of Galax, Virginia. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2018, 3:40 PM EDT (19:40 UTC)
Expired
Aug 31, 2018, 3:30 AM EDT
In force
12 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
Unknown

Counties Carroll County, VA, City of Galax, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1345 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

554 
WGUS51 KRNK 301940
FFWRNK
VAC035-077-640-310130-
/O.NEW.KRNK.FF.W.0071.180830T1940Z-180831T0130Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
340 PM EDT THU AUG 30 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  A Dam Break in...
  Southwestern Carroll County in southwestern Virginia...
  The City of Galax in southwestern Virginia...
  Southeastern Grayson County in southwestern Virginia...

* Until 930 PM EDT

* At 331 PM EDT, local emergency management reported the imminent 
  failure of an unnamed dam just north of Pipers Gaps Road in 
  southwest Carroll County. The dam has not undergone a complete 
  failure yet but is considered to be in imminent danger.

Flood waters from a failure would move down the stream below the dam 
and will reach Wards Mill Branch and then flow into Chesnut Creek. 

If the dam were to fail the water depth just below the dam could be 
up to about 15 feet or more deep but would attenuate in depth 
downstream. As the water enters Wards Mill Branch and then Chesnut 
Creek, flood depths would be considerably lower but exactly how much 
is unknown at this time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3668 8084 3661 8085 3658 8095 3665 8096
      3667 8095 3675 8096 3676 8095 3670 8088

$$

JR/PC
3 follow-up statements
245 
WGUS71 KRNK 302132
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
532 PM EDT THU AUG 30 2018

VAC035-077-640-310130-
/O.CON.KRNK.FF.W.0071.000000T0000Z-180831T0130Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARROLL VA-CITY OF GALAX VA-GRAYSON VA-
532 PM EDT THU AUG 30 2018

...A FLASH FLOOD WARNING FOR A DAM BREAK REMAINS IN EFFECT UNTIL 930
PM EDT FOR
SOUTHWESTERN CARROLL AND SOUTHEASTERN GRAYSON COUNTIES AND THE CITY
OF GALAX...

At 526 PM EDT...local emergency management indicated that the 
unnamed earthen dam just north of Pipers Gap Road in southwest 
Carroll County is leaking. As of this statement...the dam has NOT 
undergone a complete failure, but is still considered to be in 
immiment danger. Officials are actively working to drain the lake to 
mitigate the risk. Repeating...the dam has NOT failed, but may still 
do so.

Flood waters from a failure would move down the stream below the dam 
and will reach Wards Mill Branch and then flow into Chesnut Creek. 

If the dam were to fail the water depth just below the dam could be 
up to about 15 feet or more deep but would attenuate in depth 
downstream. As the water enters Wards Mill Branch and then Chesnut 
Creek, flood depths would be considerably lower but exactly how much 
is unknown at this time.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3668 8084 3661 8085 3658 8095 3665 8096
      3667 8095 3675 8096 3676 8095 3670 8088

$$

Loconto
386 
WGUS51 KRNK 302325
FFWRNK
VAC035-077-640-310730-
/O.EXT.KRNK.FF.W.0071.000000T0000Z-180831T0730Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
725 PM EDT THU AUG 30 2018

The National Weather Service in BLACKSBURG has extended the

* Flash Flood Warning for...
  A Dam Break in...
  Southwestern Carroll County in southwestern Virginia...
  The City of Galax in southwestern Virginia...
  Southeastern Grayson County in southwestern Virginia...

* Until 330 AM EDT Friday

* At 716 PM EDT, local emergency management reported that the 
  unnamed earthen dam north of Pipers Gap Road in Galax remained 
  under threat of failing. As of 716 PM, the dam has NOT failed, but 
  is still in danger of doing so. On-scene officials are taking 
  mitigation actions to reduce the lake level which the dam impounds 
  and lessen impact if the dam were to completely fail. These 
  actions are estimated to continue until at least midnight. At the 
  request of Carroll County emergency management, the Flash Flood 
  Warning for imminent failure of the dam has been extended.

Flood waters from a failure would move down the stream below the dam 
and will reach Wards Mill Branch and then flow into Chesnut Creek. 

If the dam were to fail the water depth just below the dam could be 
up to about 15 feet or more deep but would attenuate in depth 
downstream. As the water enters Wards Mill Branch and then Chesnut 
Creek, flood depths would be considerably lower but exactly how much 
is unknown at this time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3668 8084 3661 8085 3658 8095 3665 8096
      3667 8095 3675 8096 3676 8095 3670 8088

$$

Loconto
662 
WGUS71 KRNK 310342
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1142 PM EDT THU AUG 30 2018

VAC035-077-640-310730-
/O.CON.KRNK.FF.W.0071.000000T0000Z-180831T0730Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARROLL VA-CITY OF GALAX VA-GRAYSON VA-
1142 PM EDT THU AUG 30 2018

...A FLASH FLOOD WARNING FOR A DAM BREAK REMAINS IN EFFECT UNTIL 330
AM EDT FOR
SOUTHWESTERN CARROLL AND SOUTHEASTERN GRAYSON COUNTIES AND THE CITY
OF GALAX...

At 1132 PM EDT, Carroll County emergency management reported that 
the earthen dam just north of Pipers Gap Road continues to leak, but 
has not failed. An emergency spillway has been made which is helping 
to drain water from the upstream lake in a risk mitigation effort if 
the dam were to fail. Additional mitigation efforts to reduce the 
lake level continue as well. County emergency management reports 
residents in the immediate inundation area have already been 
evacuated in the event of a dam failure. The Flash Flood Warning 
will thus remain in effect until conditions are deemed safe. 

Flood waters from a failure would move down the stream below the dam 
and will reach Wards Mill Branch and then flow into Chesnut Creek. 

If the dam were to fail the water depth just below the dam could be 
up to about 15 feet or more deep but would attenuate in depth 
downstream. As the water enters Wards Mill Branch and then Chesnut 
Creek, flood depths would be considerably lower but exactly how much 
is unknown at this time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3668 8084 3661 8085 3658 8095 3665 8096
      3667 8095 3675 8096 3676 8095 3670 8088

$$

Loconto

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:10 PM EDT, 30 minutes earlier.

Area forecast discussion, Aug 30, 3:10 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
310 PM EDT Thu Aug 30 2018

.SYNOPSIS...
A cold front is forecast to weaken as it approaches the Mid-
Atlantic Region this afternoon and Friday, with little or no
change in airmass expected for our region. Convergence along the
front will aid in the development of scattered showers to
numerous showers and thunderstorms. For the Labor Day weekend,
the front will dissipate as high pressure along the southeast
Atlantic Coast dominates the weather pattern going into the
first full week of September.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 230 PM EDT Thursday...

A wavy cold front which was stretched from Boston MA to
Richmond VA, west to Charleston WV and south to Nashville TN
this afternoon will move very little this afternoon and will
likely wash-out prior to reaching our forecast area this
evening. It will however, result in higher chances for
measurable rainfall this afternoon into this evening as it will
provide a boundary for scattered to numerous showers and
thunderstorms, especially for areas closer to the front (north
of HWY 460). Greatest potential through this evening appears to
be from West Virginia into north-central Virginia where strong
heating will lead to MUCAPE of around 2000-2500 J/Kg. Lee trough
east of the mountains will bisect the front over northern and
central VA, and this is where greatest convergence and pooling
of higher theta-e airmass will also occur. Winds aloft remain
weak, but with strong surface heating and inverted-V
environmental profiles, cold pool from developing storms may
allow for storm clusters and better organization.

Both SPC and WPC have mesoscale discussions out for the area.
Due to lack of jet support aloft, storms this afternoon will be
disorganized and lack the potential for becoming severe, but can
not rule out an isolated strong pulse storm with very warm
temperatures and high dew points. WPC concern is with PWAT
values being above normal and weak flow aloft that slow moving
storms may produce flash flooding. Given that we have been very
dry the last several days and creeks and streams are running
low, it will take very high rainfall rates of 4-6 inches per
hour or training of storms to produce any hydro problems. For
now, we will handle weather threat with short fused advisories
or warnings and do not plan to issue any watches (severe or
flooding).

For tonight, loss of daytime heating will bring demise to
shower/storm activity with debris cloudiness limiting fog
formation. Pending progression of any storm activity during the
day, there may be a wind shift from thunderstorm outflow,
favoring some sort of northerly component overnight, but light.
The 850 mb winds maintain a westerly component, so other than
potential rain cooled air, no change in airmass will take
place... thus yielding another muggy night with high elevated
dewpoints.

Models display a surface reflection along the washed-out
boundary/lee trough late in the afternoon, which will generate
another round of scattered to numerous showers. Areas that did
not see many storms this afternoon should see activity tomorrow
afternoon. Lingering outflow boundary could also play a role in
the weather tomorrow. Similar temperatures are expected tomorrow
with upper 80s to lower 90s again for areas along and east of
the Blue Ridge and 80s in the mountains and mountain valleys.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 145 PM EDT Thursday...

During this portion of the forecast, an upper level high
centered off the coast of the Carolinas will make gradual
progression westward. This pattern will be conducive to an
airmass that has temperatures averaging ten degrees above normal
and high dew points. Diurnal showers and storms are expected,
given the moisture rich atmosphere and the fact that the
strongest part of the capping inversion will still be east of
the area for most of this time period. The showers and storms
will be slow movers, thus the potentiall for locally heavy rain
will be in play as well. The best coverage is expected to be
over the mountains where the influence of orographic and
differential heating effects will add a little weak low level
convergence to the mix.

During the overnight hours, late night and early morning patchy
fog is expected, especially in the mountain and river valleys.

Forecast confidence in the above part of the forecast is high.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1130 AM EDT Thursday...

During this portion of the forecast, our region will remain
locked within a strong summer-like pattern. A broad upper high
will be positioned almost overhead, diverting the jet-stream
well to our west and north. The persistent high will mean a
continuation of temperatures averaging about ten degrees above
normal with humidity levels on the sticky side.

Shower and thunderstorm potential will be limited to primarily
diurnal activity, with the best coverage across the mountains
where there will be the extra weak lifting mechanism the result
of orographical influences and differential heating.

Thursday may prove a bit more questionable. The operational
06Z/2am GFS hints at a cold front trying to break down the upper
ridge and approach the area on this day, thus ramping up
precipitation chances notably, especially in the west. It's
European and Canadian counterparts are not as agressive with
this feature, and keep the area locked under the dominate upper
ridge.

Forecast confidence during this portion of the forecast is
moderate to high, with Thursday being the biggest question mark
for the reasons listed.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 140 PM EDT Thursday...

Medium confidence in forecast trends this period.

VFR conditions will continue to prevail across the vast
majority of the region during most of the 24 hour TAF valid
period.

Proximity of frontal boundary will result in better coverage of
showers/storms this afternoon and evening, so will have VCTS in
most of the terminals for the afternoon and evening...esp
across WV/VA. The better coverage of storms will occur north of
HWY 460 through 02z/10P...scattered coverage south.

Extended Discussion...

For Friday, the area will see a repeat round of showers and
storms as a cold front moves into the area from the Ohio Valley.
This front is expected to dissipate over the area this weekend
as high pressure remains anchored along the southeast Atlantic
Coast. The general idea is this will be a more active period of
the forecast with greater opportunity for variable/gusty winds,
and areas of sub-VFR conditions. Once the front dissipates we
will return to a more typical pattern with any
shower/thundershower threats tied to the diurnal cycle, peak
heating part of the day, and cloud-buildups initiating over the
higher terrain.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...DS
LONG TERM...DS
AVIATION...RCS
Hazardous weather outlook, Aug 30, 3:16 PM EDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
316 PM EDT Thu Aug 30 2018

NCZ001>006-018>020-VAZ007-009-010-012-015-016-032-043-044-058-311930-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Wythe-Grayson-Carroll-Patrick-Henry-
Pittsylvania-Halifax-
316 PM EDT Thu Aug 30 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ011-013-014-017>020-022>024-033>035-045>047-059-WVZ042>044-507-
508-311930-
Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-Appomattox-
Buckingham-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
316 PM EDT Thu Aug 30 2018

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Numerous showers with scattered thunderstorms this afternoon. The
severe threat is limited, with the probability of anything severe
within 25 miles of a point to be less than 15 percent. Greatest
thunderstorm coverage is expected between 300 PM and 1000 PM. Severe
threat, albeit marginal, would be from a damaging wind gust. High
rainfall rates with slow moving storms may also produce localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 30, 12:42 PM EDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1242 PM EDT THU AUG 30 2018

VAZ032-301715-
Patrick-
1242 PM EDT THU AUG 30 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN PATRICK
COUNTY...

Until 115 PM EDT.

At 1242 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Charity to near Patrick Springs to near
Stuart. Movement was northeast at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Stuart...
Woolwine...
Charity...
Buffalo Ridge...
and Patrick Springs.

LAT...LON 3684 8010 3671 8013 3664 8023 3660 8039
      3666 8040 3670 8032 3682 8028
TIME...MOT...LOC 1642Z 246DEG 8KT 3680 8020 3668 8024 3664 8033

DS
Special weather statement, Aug 30, 2:13 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
213 PM EDT THU AUG 30 2018

VAZ023-024-034-301900-
Botetourt-Bedford-Rockbridge-
213 PM EDT THU AUG 30 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN ROCKBRIDGE...NORTH CENTRAL BEDFORD AND EAST CENTRAL
BOTETOURT COUNTIES...

Until 300 PM EDT.

At 213 PM EDT, a strong thunderstorm was located over Springwood,
moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Buchanan...
Glasgow...
Arcadia...
Springwood...
and Sedalia.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3767 7942 3762 7943 3761 7944 3760 7944
      3760 7943 3743 7945 3750 7980 3758 7981
TIME...MOT...LOC 1813Z 266DEG 13KT 3753 7972

WP
Special weather statement, Aug 30, 2:34 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
234 PM EDT THU AUG 30 2018

VAZ019-020-WVZ043-044-507-508-301930-
Bath-Alleghany-Western Greenbrier-Summers-Eastern Greenbrier-Monroe-
234 PM EDT THU AUG 30 2018

...A LINE OF THUNDERSTORMS WILL AFFECT NORTHWESTERN ALLEGHANY AND
NORTHWESTERN BATH COUNTIES IN WEST CENTRAL
VIRGINIA...GREENBRIER...NORTHEASTERN SUMMERS AND NORTH CENTRAL
MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA...

Until 330 PM EDT.

At 233 PM EDT, radar indicated thunderstorms with heavy rain located
along a line extending from near Neola to near Lewisburg Airport to
near Glenray. Movement was east at 25 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Alderson...
and Renick.

This includes The following Location The West Virginia State
Fairgrounds.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3824 7974 3801 7990 3769 8038 3764 8088
      3802 8056 3807 8029 3805 8026 3804 8021
      3804 8016 3806 8011 3806 7996 3810 7993
      3813 7995 3815 7992 3818 7992 3821 7989
      3826 7977
TIME...MOT...LOC 1833Z 247DEG 22KT 3803 8016 3788 8035 3771 8072

WP
Special weather statement, Aug 30, 3:06 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
306 PM EDT THU AUG 30 2018

VAZ010-011-301930-
Giles-Bland-
306 PM EDT THU AUG 30 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN GILES AND NORTHEASTERN BLAND COUNTIES...

Until 330 PM EDT.

At 306 PM EDT, a strong thunderstorm was developing over Kimberling,
moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mechanicsburg...
White Gate...
Kimberling...
and Chapel.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3731 8092 3732 8090 3719 8077 3718 8080
      3716 8082 3714 8087 3713 8089 3709 8100
      3720 8110
TIME...MOT...LOC 1906Z 237DEG 10KT 3718 8099

WP
Special weather statement, Aug 30, 3:30 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
330 PM EDT THU AUG 30 2018

VAZ011-302015-
Giles-
330 PM EDT THU AUG 30 2018

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL GILES COUNTY...

Until 415 PM EDT.

At 330 PM EDT, a strong thunderstorm was developing over Pearisburg,
moving northeast at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Pearisburg...
Narrows...
Pembroke...
Mountain Lake...
and Eggleston.

LAT...LON 3732 8052 3722 8075 3733 8086 3738 8078
      3737 8076 3739 8072 3740 8071 3743 8064
TIME...MOT...LOC 1930Z 233DEG 7KT 3731 8072

WP
Special weather statement, Aug 30, 3:39 PM EDT, 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
339 PM EDT THU AUG 30 2018

WVZ042-043-302015-
Mercer-Summers-
339 PM EDT THU AUG 30 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN SUMMERS AND EASTERN MERCER COUNTIES...

Until 415 PM EDT.

At 339 PM EDT, a strong thunderstorm was developing over Athens,
moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Princeton...
Athens...
Pipestem...
Oakvale...
and Ellison.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3750 8081 3743 8085 3729 8102 3742 8112
      3767 8098
TIME...MOT...LOC 1939Z 223DEG 8KT 3746 8100

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 12:42 PM EDTSpecial Weather StatementRNKPatrick33 min
Aug 30, 1:16 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick46 min
Aug 30, 2:13 PM EDTSpecial Weather StatementRNKBotetourt47 min
Aug 30, 3:06 PM EDTSpecial Weather StatementRNKBland24 min
Aug 30, 3:30 PM EDTSpecial Weather StatementRNKGiles45 min
Aug 30, 3:52 PM EDTSpecial Weather StatementRNKAlleghany, Bath, Craig, City of Covington38 min
Aug 30, 4:01 PM EDTSpecial Weather StatementRNKMontgomery44 min
Aug 30, 4:02 PM EDTSevere Thunderstorm WarningRNKGrayson39 min
Aug 30, 4:29 PM EDTSpecial Weather StatementRNKGrayson, Wythe61 min
Aug 30, 4:31 PM EDTSpecial Weather StatementRNKCraig59 min
Aug 30, 4:33 PM EDTSpecial Weather StatementRNKCity of Lynchburg27 min
Aug 30, 4:42 PM EDTSpecial Weather StatementRNKAmherst33 min
Aug 30, 4:52 PM EDTSpecial Weather StatementRNKPulaski38 min
Aug 30, 4:53 PM EDTSpecial Weather StatementRNKCity of Lynchburg37 min
Aug 30, 5:01 PM EDTSpecial Weather StatementRNKAppomattox29 min
Aug 30, 5:06 PM EDTSevere Thunderstorm WarningRNKMontgomery, Roanoke54 min
Aug 30, 5:18 PM EDTSpecial Weather StatementRNKCity of Lynchburg27 min
Aug 30, 5:23 PM EDTSpecial Weather StatementRNKCampbell37 min
Aug 30, 5:34 PM EDTFlash Flood WarningRNKMontgomery, Pulaski, City of Radford3 hr
Aug 30, 5:35 PM EDTSevere Thunderstorm WarningRNKAmherst55 min
Aug 30, 5:54 PM EDTAreal Flood AdvisoryRNKBland, Giles, Pulaski, Smyth, Tazewell, Wythe2 hr
Aug 30, 5:56 PM EDTSpecial Weather StatementRNKHalifax34 min
Aug 30, 6:03 PM EDTSpecial Weather StatementRNKAmherst27 min
Aug 30, 6:06 PM EDTSpecial Weather StatementRNKFloyd54 min
Aug 30, 6:22 PM EDTSpecial Weather StatementRNKAmherst23 min
Aug 30, 6:27 PM EDTAreal Flood AdvisoryRNKFloyd, Montgomery, Pulaski118 min
Aug 30, 6:31 PM EDTSpecial Weather StatementRNKAppomattox29 min
Aug 30, 6:44 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham61 min
Aug 30, 6:47 PM EDTSpecial Weather StatementRNKAmherst28 min
Aug 30, 6:54 PM EDTSpecial Weather StatementRNKFranklin66 min
Aug 30, 7:09 PM EDTSpecial Weather StatementRNKCharlotte21 min
Aug 30, 7:14 PM EDTSpecial Weather StatementRNKBuckingham31 min
Aug 30, 7:23 PM EDTSpecial Weather StatementRNKCharlotte22 min
Aug 30, 7:30 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville30 min
Aug 30, 7:31 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville59 min
Aug 30, 7:47 PM EDTSpecial Weather StatementRNKCharlotte28 min
Aug 30, 7:48 PM EDTSpecial Weather StatementRNKBuckingham27 min
Aug 30, 7:51 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania35 min
Aug 30, 7:56 PM EDTAreal Flood AdvisoryRNKAppomattox, Buckingham, Campbell, Charlotte2 hr

Nearby

Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.